Kansas, 2004

Lightning Strike in Kansas, August 15, 2004

August 15, 2004 · NWS GLD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 7:17 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 15, 7:17 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT SUN AUG 15 2004

.DISCUSSION...COMPOSITE RADAR TRENDS AND RUC INDICATE THAT WESTERN
NEBRASKA CONVECTION WILL GRADUALLY MOVE SOUTHEAST ACROSS PORTIONS OF
THE FORECAST AREA. CONSEQUENTLY HAVE UPDATED GRIDS AND ZONES TO
INCLUDE SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS OVERNIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Aug 15, 9:45 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN AUG 15 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1045 AM MDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
AFTER 3 PM MDT...MAINLY WEST OF A LINE FROM BENKELMAN NEBRASKA TO
KIT CARSON COLORADO. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT. ANY ACTIVITY THAT DEVELOPS WILL DISSIPATE BY EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY IS EXPECTED TO BE A QUIET WEATHER DAY WITH A FRONTAL BOUNDARY
BECOMING THE FOCUS FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EARLY EVENING. THE BEST CHANCE FOR SEVERE STORMS TUESDAY WILL BE IN
THE VICINITY OF THE KANSAS AND NEBRASKA BORDER AND POINTS NORTH.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE WEEK WITH
CLOUD TO GROUND LIGHTNING THE PRIMARY THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 330 PM MDT FOR PARTS OF FAR
EASTERN COLORADO.

DDT/MWM

The radar

The Goodland radar (KGLD), 47 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cheyenne

When
August 15, 11:00 PM MST
Where
Cheyenne County, 3 mi S of Wheeler
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Lightning stuck a rural farm house 3 miles south of Wheeler, KS during the night. The house burned completely to the ground. The house was built in 1895 but had been remodeled several times over the years.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419350.